Posted: 2/1/2018 by Kathy Prybys, DO
Click here to contact Kathy Prybys, DO
47 year old woman presents with cough, headache, weakness, and low grade fever. Her symptoms have been present for several days. Vital signs are temperature 99.9 F, HR 96, RR 16, BP 140/88, Pulse Ox 98%. Physical exam is nonfocal. She is Influenza negative. She is treated with Ibuprofen and oral fluids. Upon discharge she mentions she is having difficulty hearing and feels dizzy. Upon further questioning she admits to ringing in her ears. What tests should you order?
ANSWER: Salicylate and Acetaminophen levels.
Patient admits to taking BC Powder, an over the counter medication to self treat over the past few days. The active ingredients of BC powder are 845 mg of aspirin and 65 mg of caffeine. Her salicylate level is 45 mg/dL. Her other labs are unremarkable. Serial salicylate levels should be obtained every 2-4 hours and correlated with blood pH and clinical findings.
Salicylates commonly cause of ototoxicity. Tinnitus and hearing loss are early signs of salicylate toxicity and occur between 20-45 mg/dL. Other CNS effects are vertigo, hyperventilation, delirium, seizure, lethargy, and coma. Salicylate and acetaminophen are contained in numerous over the counter medications and are often mistakenly considered safe by the public resulting in accidental overdose. Early signs of toxicity can be missed or confused with other illness with serious consequences.
American College of Medical Toxicology. Guidance Document: Management Priorities in Salicylate Toxicity. J Med Tox. 2015;11(1):149-152.
Emergency department management of the salicylate-poisoned patient. O'Malley GF. Emerg Med Clin North Am. 2007 May ;25(2):333-46.
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: